Page 2 of 3 FirstFirst 123 LastLast
Results 11 to 20 of 26

Thread: Bactrim for UTI... side effects?

  1. #11

    Bactrim allergy

    My husband has been taking Bactrim for about 3 weeks for prostatitis. He also takes Claritin for severe cold urticaria, which I'm sure combats other types of allergies. A few days ago, he woke up with a severe case of hives which have been determined to be caused by the Bactrim. The way it was explained to us was the Claritin fought off the allergy as long as the body would allow, and had he not been on the Claritin, the allergy would have presented itself much sooner and may have caused anaphylaxis. He is using topical cream and Benadryl and does not seem to be getting any worse, but there is little improvement after 2 days. Bactrim may be a wonderful drug, but be advised of the side effects, and discontinue use at the FIRST signs of an allergic reaction.

    A question -- is there anyone out there that has experienced this particular type of situation, and if so, what was the duration of the allergic reaction? I have read about Stevens Johnson Syndrome, but I'm not really worried about that at this point. THANKS!!!!!!!!!!

  2. #12
    Senior Member Broknwing's Avatar
    Join Date
    Mar 2004
    Location
    Central Florida
    Posts
    4,742
    Gardener-
    Typically if you are allergic to a drug, it's not a short term allergy. It's a systemic allergy and you should alert all your physicians that you are allergic to that medication. Also, anytime that you have to fill out medical histories you need to put it down as a drug allergy. It sounds as though your husband is VERY fortunate that he had the Claritin to combat the allergic reaction. It would be unwise for him to take Bactrum again, it could be potentially life threatening for him.
    'Chelle
    L-1 inc 11/24/03

    "My Give-a-Damn's Busted"......

  3. #13
    i took bactrim once, it didnt kill th uti. now i only use cipro. i get one bout every 5 years. i always have a bottle of cipro buried in the drawer. it takes 3 days of 500mg tab per day. vola all gone

    and im allergic to sulfa drugs, it made my face swell up
    Last edited by fuentejps; 05-12-2006 at 08:21 AM.
    Bike-on.com rep
    John@bike-on.com
    c4/5 inc funtioning c6. 28 yrs post.
    sponsored handcycle racer

  4. #14
    I take Bactrim every time I get a UTI, about every 6 months or so. It works very well and the only side effects I have noticed are: dry-mouth, increased sensitivity to the sun, and softer stool. I have pretty good bowel sensation but Bactrim will definitely raise the potential for invols so watch out for those!

  5. #15

    Unhappy response to question ask about bactrim

    Quote Originally Posted by ergvepeog
    OK here's the scoop...

    My hubby has had a recent UTI (with blood in urine). His PCP started him on Levaquin before the culture and sensitivity was back. Now they want to switch him to Bactrim...

    Anybody have any experience taking Bactrim? The urine is pretty darn clear on the Levaquin but the doc says Bactrim is more sensitive to the organism. What organisms does Bactrim treat?

    Any help would be appreciated.

    Sieg
    wife/caregiver to Don T11 complete
    Hi,

    My son was taking Bactrim for an infection that he has and I've had to rush him to the hospital twice within 6 days. It had to be flushed out of his system. Something in medication makes his bones ache and makes him feel like ants are crawling under his skin. That's not the case with all, I assume but I would ask for a substitution of bactrim. That was the only pill he took both times I had to rush him to the hospital. So I know that the side affects came from that. Not sure what type of infection it treats. Sorry that I could not have been more help

    Gina

  6. #16
    Senior Member
    Join Date
    Mar 2006
    Location
    connecticut
    Posts
    8,272
    I get hives from bactrim as well. Not as big a deal as ButtMonkey, but I won;t take it again obviously.
    T7-8 since Feb 2005

  7. #17
    Sulfa drug allergies are pretty common. Those that have them should not take Septra/Bactrium.

    (KLD)

  8. #18
    Senior Member Foolish Old's Avatar
    Join Date
    Jun 2006
    Location
    Florida Keys
    Posts
    16,412
    I used to take Bactrim with good result. At some point, I developed an allergy to that drug that produced very large hives on my arms. The first time, I had completed the drug course before the hives presented, so I did not link the hives to the drug. The next time, the hives appeared as soon as I began using the Bactrim. The hives eventually went away. There was no noticeable lasting scarring or discoloration.
    Foolish

    "We have met the enemy and he is us."-POGO.

    "I have great faith in fools; self-confidence my friends call it."~Edgar Allan Poe

    "Dream big, you might never wake up!"- Snoop Dogg

  9. #19
    Foolish, you are allergic and should never take that drug again. Next time you might not be so lucky. Anaphylaxis can be fatal, and can occur with just one dose once you become sensitized like this.

    (KLD)

  10. #20
    Senior Member Foolish Old's Avatar
    Join Date
    Jun 2006
    Location
    Florida Keys
    Posts
    16,412
    Quote Originally Posted by SCI-Nurse
    Foolish, you are allergic and should never take that drug again. Next time you might not be so lucky. Anaphylaxis can be fatal, and can occur with just one dose once you become sensitized like this.

    (KLD)
    Yeah, I stopped taking Bactrim as soon as the first hive appeared in that second episode. I now list it as my only known allergy (other than my aversion to mean people ). Thanks for the warning about the seriousness of the situation. Funny thing, the first time I had the hives, I was in Las Vegas and went into a pharmacy to see if I could get something to stop the intolerable itching. The pharmacist looked at the hives and said she thought it was a fungus. She didn't even ask about allergies. The next time the reaction was so immediate that there was no mystery as to the cause.
    Foolish

    "We have met the enemy and he is us."-POGO.

    "I have great faith in fools; self-confidence my friends call it."~Edgar Allan Poe

    "Dream big, you might never wake up!"- Snoop Dogg

Similar Threads

  1. 4 AP
    By bwolfbau in forum Cure
    Replies: 33
    Last Post: 07-01-2014, 09:01 PM
  2. 4AP Information Needed
    By lu2b in forum Cure
    Replies: 10
    Last Post: 08-28-2011, 02:30 PM
  3. 4 AP
    By sci-co-pilot in forum Cure
    Replies: 3
    Last Post: 03-02-2003, 04:28 PM
  4. Computational Methods Used to Predict Drug Side Effects
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 11-06-2002, 07:55 PM
  5. Replies: 0
    Last Post: 02-07-2002, 11:00 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •